Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 11, 2021Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 11, 2021, 3:20 AM CDT for Pecos County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 3:20 AM CDT (08:20 UTC)
Expired
Aug 11, 2021, 4:00 AM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Hail
0.25 in
Wind
50

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS84 KMAF 110820
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
320 AM CDT Wed Aug 11 2021
 
TXZ075-110900-
Pecos TX-
320 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern Pecos
County through 400 AM CDT...

At 320 AM CDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Fort Stockton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 230 and 259.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 10315 3087 10343 3121 10316 3099 10280
TIME...MOT...LOC 0820Z 216DEG 20KT 3082 10327 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:10 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 11, 3:10 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CDT Wed Aug 11 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(06Z TAFS)
Issued at 1203 AM CDT Wed Aug 11 2021

Thunderstorms have mostly dissipated with a few showers left
behind across SE NM and locations further southwest. These showers
may continue to a few hours, but shoudn't be of much concern.
Expect VFR to prevail through the period. Thunderstorms are
expected to develop by afternoon, especially along and west of the
Pecos River. Gusty, erratic winds, blowing dust, and brief heavy
rainfall are possible with these storms. Low confidence in
location and timing precludes inclusion in this set of TAFs.

&&

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 308 AM CDT Wed Aug 11 2021

We are still seeing a few showers and storms hanging on this morning
across the Davis and Glass Mountains. This is likely due to a
combination of Gulf moisture and a modest low level jet. This
activity should stay west of the Pecos River before dissipating near
sunrise.

Upper ridging will continue to break down and flatten across the
area over the next couple of days. Rich low level moisture has
settled in place with dew points in the 60s/70s this morning. We saw
pretty high coverage of storms yesterday, especially along and west
of the Pecos River. Expect similar coverage this afternoon with a
slight shift east. Some of the hi-res models show storms progressing
on outflow boundaries making it close to Odessa. Brief heavy rain,
gusty winds, and small hail are possible with any of these storms.
Temperatures will again climb into the 90s for most locations.
Similar conditions are expected Thursday as the overall weather
pattern changes little.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 308 AM CDT Wed Aug 11 2021

Not much has changed with the newest forecast package for the
extended. Thunderstorms will be possible Thursday evening, with the
highest POPs over SE New Mexico and the mountains. Upper ridging
firmly in place across western CONUS on Friday will lead to
decreasing thickness over the area. Highs Friday afternoon will be
below normal, a few degrees cooler than Thursday. A front is
expected to make its appearance late on Friday, although it looks to
get hung up in Lubbock's CWA. Storms will develop along the front,
potentially pushing into the N Permian Basin Friday evening. Rain
chances look better on Saturday and Sunday, with storms possible
nearly everywhere Sunday afternoon as the front pushes further south
through our CWA. Temperatures will fall this weekend as well with
mid to upper 80s across SE New Mexico and the Permian Basin for
Saturday and Sunday. Some models show the higher rain chances
continuing through Monday, although this will also be when we start
to warm up with the ridge moving further east and over our area.
Highs next week will remain slightly below average, mainly in the
low to mid 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               94  74  93  72 /  10  20  20  10
Carlsbad                 93  70  89  68 /  30  40  50  40
Dryden                   95  74  95  73 /  20  20  20  10
Fort Stockton            93  71  91  70 /  40  30  40  20
Guadalupe Pass           84  65  80  63 /  40  50  60  50
Hobbs                    91  69  88  67 /  30  50  40  40
Marfa                    86  61  83  61 /  60  50  60  30
Midland Intl Airport     93  72  92  71 /  20  30  20  20
Odessa                   94  73  93  71 /  20  30  20  20
Wink                     95  73  92  71 /  30  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....88
AVIATION...29
Hazardous weather outlook, Aug 11, 2:27 AM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
227 AM CDT Wed Aug 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
227 AM CDT Wed Aug 11 2021 /127 AM MDT Wed Aug 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and tonight, mainly along
and west of the Pecos. Any storms that do develop will be
accompanied by frequent lightning, small hail, gusty winds, and
brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 11, 2:32 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
232 AM CDT Wed Aug 11 2021

TXZ075-278-279-110815-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
232 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster and east central Jeff Davis Counties through
315 AM CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Alpine, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Pecos,
northwestern Brewster and east central Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3036 10357 3038 10358 3085 10341 3065 10293
      3028 10330 3034 10351 3036 10352 3035 10354
      3035 10356 3036 10355 3035 10358
TIME...MOT...LOC 0732Z 212DEG 9KT 3048 10337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Aug 11, 3:20 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 AM CDT Wed Aug 11 2021

TXZ075-110900-
Pecos TX-
320 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern Pecos
County through 400 AM CDT...

At 320 AM CDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Fort Stockton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 230 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 10315 3087 10343 3121 10316 3099 10280
TIME...MOT...LOC 0820Z 216DEG 20KT 3082 10327

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:58 PM CDTSpecial Weather StatementMAF47 min
Aug 11, 2:32 AM CDTSpecial Weather StatementMAF43 min
Aug 10, 7:28 PM CDTSpecial Weather StatementMAFLea47 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.